MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0410
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 85.0 and 102.0 cm from the proximal end.The pusher assembly mid-joint was retracted through the introducer sheath friction lock, and the friction lock was damaged.The embolization coil was undamaged and intact with the pusher assembly.Dried blood was present on the embolization coil and within the introducer sheaths distal tip.Conclusions: evaluation of the returned smart coil could not confirm the reported complaint.Further evaluation revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.This damage was likely incidental to the reported complaint and may have occurred after removal of the device from the procedure.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.The embolization coil was then advanced out of the introducer sheath distal tip without an issue.Further evaluation revealed pusher assembly kinks.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hepatic artery using penumbra smart coils (smart coils), non-penumbra coils, a non-penumbra microcatheter, and non-penumbra angio-catheter.It was reported that the patient anatomy was tortuous, calcified, and narrowed.During the procedure, the physician implanted two smart coils and two other coils in the target vessel.While advancing the smart coil within the introducer sheath, the physician experienced resistance, and the smart coil became stuck at the distal tip of the introducer sheath.Therefore, the smart coil was removed.The procedure was completed using eight new smart coils, three non-penumbra coils, and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10870254
Report Number3005168196-2020-02038
Device Sequence Number19634240
Product Code HCG
UDI-Device Identifier00814548015408
UDI-Public00814548015408
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/26/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/13/2022
Device Model Number400SMTXSFT0410
Device Catalogue Number400SMTXSFT0410
Device Lot NumberF77669
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/26/2020
Initial Report FDA Received Date11/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005